Theophylline poisoning

a review of 64 cases

M. J. Parr*, F. C. Anaes, A. C. Day, S. L. Kletchko, P. D. Crone, A. P. N. Rankin

*Corresponding author for this work

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Sixty-four cases of theophylline poisoning were reviewed. All but two cases represented intentional self poisoning. The majority of patients were young females who presented acutely after ingestion of sustained release preparations prescribed for asthma. Serum theophylline levels (mean 365 μmol/l, SD 177) indicated a high risk of toxicity. Electrolyte and metabolic abnormalities (hypokalaemia, hypomagnesaemia, hypophosphataemia, hyperglycaemia, acid-base disturbances and leucocytosis) were common. Serum potassium, serum glucose, leucocyte count and length of stay in the intensive care unit all correlated strongly with maximum serum theophylline level (p<0.001). The low incidence of life-threatening manifestations of severe toxicity (hypotension, serious arrhythmias or seizures) and excellent outcome, contrasts with many previous reports. The results support the use of a management regimen which emphasizes intensive supportive therapy and restricts the use of charcoal haemoperfusion.

Original languageEnglish
Pages (from-to)394-398
Number of pages5
JournalIntensive Care Medicine
Volume16
Issue number6
DOIs
Publication statusPublished - 1 Sep 1990
Externally publishedYes

Keywords

  • Poisoning
  • Theophylline
  • Treatment

Fingerprint Dive into the research topics of 'Theophylline poisoning: a review of 64 cases'. Together they form a unique fingerprint.

  • Cite this

    Parr, M. J., Anaes, F. C., Day, A. C., Kletchko, S. L., Crone, P. D., & Rankin, A. P. N. (1990). Theophylline poisoning: a review of 64 cases. Intensive Care Medicine, 16(6), 394-398. https://doi.org/10.1007/BF01735178